Lisinopril is a medication that helps control high blood pressure. While lisinopril doesn’t cause weight gain directly, it’s not unusual for people on this medication to experience weight changes.
Aside from lisinopril’s side effects, pulmonary hypertension (PH) itself and other PH medications can lead to weight gain. Sometimes, rapid weight gain with PH can be a sign of edema (swelling) that requires medical attention. Monitoring and managing your weight with PH can require some extra effort, but learning strategies to maintain a healthy weight can help you feel your best.
Some side effects of lisinopril may promote weight gain, even though it’s not a primary side effect of the medication. For example, you may not feel motivated to be as physically active because of adverse effects like muscle weakness and excessive tiredness.
Additionally, lisinopril may cause other side effects, such as water retention and swelling, which can contribute to weight gain.
Swelling is a common cause of sudden weight gain for people with PH. It’s also a potentially dangerous side effect of lisinopril. “The water weight is a daily struggle,” shared a myPHteam member. “If I stand or walk too long, I swell. If I sit too long without putting my feet up, I swell. Forget long car rides.”
Other blood pressure medications may also cause an increased risk for water retention. Sometimes it may be difficult to pinpoint if lisinopril, another medication, or your PH itself is causing your swelling. However, you can keep a daily log of your symptoms to show your doctor. Make a note of when swelling and specific symptoms started, along with the date you started or stopped medications.
It’s important to let your health care team know right away if you experience drastic weight fluctuations. “I weigh myself every day, as this is what I was told to do at my pulmonary hypertension clinic,” explained another member. “For any daily weight gain of 3 to 4 pounds, I am supposed to get in touch with the clinic. Usually, it is a matter of being mindful of the sodium content in foods, so I try and avoid all processed foods and cook with fresh ingredients.”
Sometimes people with PH have other medical conditions like chronic obstructive pulmonary disease (COPD) or lupus that require treatment with corticosteroids (or steroids). Steroid medications can be very effective at reducing inflammation, but they can also increase appetite and weight gain when used long term.
If you’re taking lisinopril and also use steroid medications frequently, there’s a good chance the steroids may be responsible for unintended weight gain. If you’re concerned about your weight, discuss it with your health care team. There may be alternative treatments you can consider.
Several myPHteam members report trouble sleeping through the night. Some have diagnosed sleep apnea and wear a CPAP machine while others struggle despite trying various solutions. Additionally, some myPHteam members report persistent coughing while taking lisinopril, which is a known side effect of the medication. This can interfere with a good night’s sleep.
Sleep deprivation has been associated with weight gain. If coughing is keeping you up at night, you may feel too tired to move around much the next day, which could lead to weight gain over time. Without enough sleep, your body may have trouble regulating appetite hormones as well. As a result, you may feel hungrier throughout the day.
If you’re taking lisinopril and develop a persistent, dry cough that keeps you awake, let your doctor know. They may be able to recommend a different medication that won’t keep you up.
Getting to the root of your sleep issues is essential to your overall health and well-being. Consider asking your doctor about a sleep study so you can learn why you aren’t sleeping and get into a better routine.
If you can link weight gain to when you started taking lisinopril, it’s worth bringing up your concerns with your doctor. Medications affect everyone differently. Even if the weight gain isn’t a clear side effect, you may be experiencing other side effects from lisinopril that are influencing your weight.
When adjusting your medication isn’t a safe option or doesn’t help, you may need to take other steps to maintain a healthy weight. Meeting with a registered dietitian nutritionist can help you learn how to plan meals to avoid excess weight gain and choose the best foods to stay healthy with PH.
On myPHteam, the social network for people with pulmonary hypertension and their loved ones, more than 51,000 members come together to ask questions, give advice, and share their stories with others who understand life with pulmonary hypertension.
Have you experienced side effects from your pulmonary hypertension medications? Have you noticed metabolic changes and weight fluctuations? Share your experience in the comments below, or start a conversation by posting on your Activities page.